ISSN  2587-2362  |  E-ISSN  2618-642X
Severe methemoglobinemia caused by prilocaine: A rare case report [Int J Med Biochem ]
Int J Med Biochem . 2021; 4(3): 205-207 | DOI: 10.14744/ijmb.2021.17136

Severe methemoglobinemia caused by prilocaine: A rare case report

Alpaslan Karabulut1, Mustafa Şahin2
1Department of Internal Medicine, Hitit University Faculty of Medicine, Corum, Turkey
2Department of Medical Biochemistry, Hitit University Erol Olcok Training and Research Hospital, Corum, Turkey

Hemoglobin is a molecule found in erythrocytes that transports oxygen to tissues. Methemoglobin, a form of hemoglobin that can no longer bind oxygen, is formed when the ferrous iron in normal hemoglobin becomes ferric iron as a result of oxidation due to various kinds of oxidative stress. Methemoglobinemia can be congenital, however, exposure to toxins is more often the cause. Local anesthetics can occasionally cause methemoglobinemia, and the potential effects increase with combined or excessive use. Prilocaine-induced methemoglobinemia has been reported, though it is rare. Presently described is the case of an adult case of methemoglobinemia, which developed following a prilocaine injection for fibromyalgia pain. Methylene blue treatment and adjuvant therapy resulted in recovery. This case report serves as a reminder that that prilocaine can be a cause of adult-acquired methemoglobinemia. Methylene blue treatment and adjuvant therapy consisting of infusions of 100% oxygen and 0.9% sodium chloride administered promptly can prevent potentially severe toxic effects.

Keywords: Cyanosis, methemoglobinemia, prilocaine.

Alpaslan Karabulut, Mustafa Şahin. Severe methemoglobinemia caused by prilocaine: A rare case report. Int J Med Biochem . 2021; 4(3): 205-207

Corresponding Author: Mustafa Şahin, Türkiye
LookUs & Online Makale